Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Blacksburg, VA

February 10, 2018Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Feb 10, 2018, 11:35 PM EST for Mercer County, Summers County, West Virginia. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2018, 11:35 PM EST (04:35 UTC)
Expired
Feb 11, 2018, 5:30 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 12:18 AM ESTFLOOD3 E Matoaka, WVMERCER COUNTY 911 INDICATES THAT PART OF ROUTE 10 NEAR LAKE BOTTOM IN THE TOWN OF LASHMEET IS CLOSED DUE TO HIGH WATER.
Feb 11, 12:18 AM ESTFLASH FLOOD1 Sse Princeton, WVMERCER COUNTY 911 INDICATES INGLESIDE ROAD IN PRINCETON IS CLOSED DUE TO HIGH WATER.
Feb 11, 12:18 AM ESTFLASH FLOODSse Princeton, WVMERCER COUNTY WARNING POINT REPORTS THAT STAFFORD DRIVE IN PRINCETON IS CLOSED DUE TO HIGH WATER.
Feb 11, 1:56 AM ESTFLOOD5 Sse Hinton, WVFLOODING REPORTED ON LITTLE WOLF CREEK ROAD NEAR FOREST HILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WGUS51 KRNK 110435
FFWRNK
WVC055-089-111030-
/O.NEW.KRNK.FF.W.0001.180211T0435Z-180211T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1135 PM EST SAT FEB 10 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southwestern Summers County in southeastern West Virginia...
  Mercer County in southeastern West Virginia...

* Until 530 AM EST Sunday

* At 1127 PM EST, Doppler radar and automated gauges indicated heavy 
  rain falling across the warned area. This has led to rapid rises 
  on the Bluestone River at Pipestem and Camp Creek, with both gages 
  currently in minor flood stage and rising quickly. Additional 
  sharp river rises were occurring at Brush Creek at Glenwood. One 
  to as much as two inches of rain has fallen across portions of the 
  warned area. Additional rain expected will trigger areas of flash 
  flooding, with sharp rises on streams and creeks and significant 
  ponding of water.

* Some locations that will experience flooding include...
  Bluefield...
  Princeton...
  Athens...
  Matoaka...
  and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3742 8131 3742 8128 3746 8131 3750 8126
      3751 8121 3757 8120 3760 8114 3759 8109
      3761 8106 3764 8107 3769 8098 3771 8097
      3757 8079 3750 8081 3739 8088 3734 8086
      3732 8089 3728 8110 3724 8123 3733 8136

$$

Loconto
3 follow-up statements
963 
WGUS71 KRNK 110538
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1238 AM EST SUN FEB 11 2018

WVC055-089-111030-
/O.CON.KRNK.FF.W.0001.000000T0000Z-180211T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Summers WV-Mercer WV-
1238 AM EST SUN FEB 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EST FOR 
SOUTHWESTERN SUMMERS AND MERCER COUNTIES...

At 1228 AM EST, emergency management reported heavy rain causing 
flash flooding. Several roads have been closed in the town of 
Princeton, including Stafford Drive and Ingleside Road. A section fo 
Route 10 in the town of Lashmeet is also closed due to high water. 
Minor flooding was also reported in Bramwell and Montcalm. Sharp 
rises continue to be observed on the Bluestone River and Brush 
Creek. Flooding is also likely occuring in parts of Camp Creek State 
Park. Up to two inches of rain have already fallen in the warned 
area. Flash flooding is already occurring or is expected to begin 
shortly as additional rain moves in.

Some locations that will experience flooding include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Camp Creek.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3742 8131 3742 8128 3746 8131 3750 8126
      3751 8121 3757 8120 3760 8114 3759 8109
      3761 8106 3764 8107 3769 8098 3771 8097
      3757 8079 3750 8081 3739 8088 3734 8086
      3732 8089 3728 8110 3724 8123 3733 8136

$$

Loconto
300 
WGUS71 KRNK 110834
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
334 AM EST SUN FEB 11 2018

WVC055-089-111030-
/O.CON.KRNK.FF.W.0001.000000T0000Z-180211T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Summers WV-Mercer WV-
334 AM EST SUN FEB 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EST FOR 
SOUTHWESTERN SUMMERS AND MERCER COUNTIES...

At 327 AM EST, emergency management reported heavy rain causing 
flash flooding. Several roads have been closed in the town of 
Princeton, including Stafford Drive and Ingleside Road. A section of 
Route 10 in the town of Lashmeet was closed due to high water. Minor 
flooding was also reported in Bramwell and Montcalm areas. Sharp 
rises continue to be observed on the Bluestone River and Brush 
Creek. The Bluestone river at Pipestem is out of its banks and 
rising. Flooding will continue in parts of Camp Creek State Park 
with Camp Creek out of its banks. However, Camp Creek has crested 
and water levels are lowering. Up to two inches of rain have already 
fallen. Flash flooding will continue across the area.

Some locations that will experience flooding include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Camp Creek.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3742 8131 3742 8128 3746 8131 3750 8126
      3751 8121 3757 8120 3760 8114 3759 8109
      3761 8106 3764 8107 3769 8098 3771 8097
      3757 8079 3750 8081 3739 8088 3734 8086
      3732 8089 3728 8110 3724 8123 3733 8136

$$

KK
859 
WGUS71 KRNK 111031
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
531 AM EST SUN FEB 11 2018

WVC055-089-111039-
/O.EXP.KRNK.FF.W.0001.000000T0000Z-180211T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Summers WV-Mercer WV-
531 AM EST SUN FEB 11 2018

...THE FLASH FLOOD WARNING FOR 
SOUTHWESTERN SUMMERS AND MERCER COUNTIES WILL EXPIRE AT 530 AM EST...

This flash flood warning has been replaced by a flood warning, as 
the Bluestone River and Camp Creek are out of their banks. The heavy 
rain has ended, so flash flooding is not expected. Please continue 
to heed any remaining road closures.

Those who live along the Bluestone River and Camp Creek, as well as 
other creeks and streams should monitor water levels and move to 
higher ground. Do not drive through flooded roads.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3742 8131 3742 8128 3746 8131 3750 8126
      3751 8121 3757 8120 3760 8114 3759 8109
      3761 8106 3764 8107 3769 8098 3771 8097
      3757 8079 3750 8081 3739 8088 3734 8086
      3732 8089 3728 8110 3724 8123 3733 8136

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 9:10 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 10, 9:10 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
910 PM EST Sat Feb 10 2018

.SYNOPSIS...
A front to the west will stall overnight allowing for a
soaking rain to impact the region into Monday. The front will
eventually move through on Monday and be replaced by high pressure
for Tuesday and Wednesday.  Another cold front will move through the
forecast area late in the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 905 PM EST Saturday...

Rain remains widespread across the region with the heaviest
axis now out along the Blue Ridge where seeing some elevated
convective elements embedded within the main shield of rain.
However this where flash flood guidance remains higher so plan
to keep the going watch where already in place and not expand
east at this point. Otherwise main threat continues over the far
west where have seen nearly continuous rainfall since late this
afternoon with totals now around 1.5 inches in spots. Latest
short term guidance showing perhaps a slight diminishing trend
over the next few hours as an initial wave exits before more
fills in overnight. Appears rates may also decrease a bit but
something to watch. Temps remain slow to rise given heavier
rainfall and the southwest jet aloft basically stuck above a
decent low level inversion. Thus have lowered readings to start
and cut back on rises some until late when the inversion may
finally mix out.

Previous update as of 638 PM EST Saturday...

Many locations in the VA/NC Piedmont are currently experiencing
a good amount of fog, as these areas have cleared from rain at
least temporarily. Lynchburg, Danville and Brookneal have seen
visibilities in fog as low as 1/4 SM, and this fog also extends
down into the NC Triad, especially in the Greensboro area.
Further west, we also see some patchy mist or fog interspersed
with light/moderate rains, but visibilities here are expected to
be a little greater given start of heavier rains (mentioned
below). I've added patchy fog across essentially much of the
forecast area through tonight, and also issued a special weather
statement to address fog potential, with stronger wording for
occasional, though transient, dense fog in the Piedmont.

Steady light to moderate rain has now overspread most locations
from the VA/NC foothills westward. However, an uptick in
rainfall intensity is anticipated for these locations through 8
PM through extrapolation of heavier bands of rain in the TN
Valley and per high-resolution model guidance. Do think that the
WRF-NMM model is a bit aggressive in terms of simulated
reflectivity and rain totals. For timing purposes, I shaped
PoPs using a blend of some of the better-performing HRRR and
3-km NAM into the current forecast. Would expect onset of
steadiest moderate to heavy rain to be around 01-02z in the far
southwest and advancing to the northeast/east as the overnight
progresses. Main message is that the first burst of heavier
rains is expected during the late-evening/overnight hours.

At least in the next 3-6 hrs, will need to keep close watch on
rivers/streams in Tazewell County and into the upper reaches of
the Tennessee River with the approach of steadier/heavier
rainfall. Already noting some modest to moderate response on
some of these river gages in the Clinch and Holston basins.

No other changes needed to other elements attm.

Previous discussion issued at 345 PM...

Cloud cover will continue to be persistent over the region
through the forecast period. Temperatures will struggle to warm
as high as previously forecast however there really is no
diurnal trend to speak of during this time period. That being
said, temperatures may continue to warm a few more degrees after
the typical peak heating time under strong southerly flow, per
high resolution guidance. During the evening, forecast lows will
not vary much from the forecast highs with several high-minimum
temperature records in play for the 11th. Winds will be light
for much of the forecast period but will tick up a bit in the
early morning hours into the day Sunday as the low center passes
just to the west of the region.

The band of rain that traversed the forecast area earlier in the day
continues to pour on the northern counties. A surface boundary to
the west will stall near the region overnight. The baroclinic zone
associated with that boundary will begin to impact the region this
afternoon as it enters from the west. This combination will make for
conditions of regularly moderate or heavier intensity rain across
much of the forecast period through Sunday.

During the afternoon on Sunday, a significant warmup into the 60s
for many under continued strong southerly flow can be expected.
Further, as the low passes nearest the region early morning into the
day tomorrow shear will increase and slight chances for
thunderstorms will exist, mainly in the piedmont.

The flood watch remains for areas near the Blue Ridge and west
through 7AM Monday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 240 PM EST Saturday...

Overall little change this period as front stays situated along and
just south of the forecast area Sunday night into Monday. Question
will be drying out on the northwest side before colder air works in
changing any precip to a wintry type. At the moment models are
leaning toward little wintry precip across the Alleghanys into WV,
with the colder air staying further north, so all rain for us.

The rain will be more numerous Sunday evening, then in the southeast
Monday as another wave of low pressure moves along the front across
GA/SC with easterly flow keeping deeper moisture in the Carolinas
and southern VA.

Strong high over the Great Lakes looks to push the precip further
south by Monday night, but on the backside an inverted trough sets
up along the southern Appalachians. Though deeper moisture is gone,
low level moisture remains so kept chance pops around for most of
the forecast area. May start to see wintry precip, light in intensity
by late Monday night/early Tuesday as colder air works into the low
levels as a wedge sets up. At the moment, have it as rain vs snow.

Temps this period will be close to normal.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM EST Saturday...

Somewhat active pattern as southwest flow becomes more zonal
midweek. High pressure works over the area but models are slow in
dispelling all the moisture such that will keep low chance pops
around. Front arriving Thursday will slide in from the northwest,
then orient itself from east to west keeping a fairly decent threat
of rain Thursday into possibly Friday. Still a lot of variability in
the models on this set up. Therefore kept pops around into Saturday.
If colder air can push in with the front set up to our south, we
could see another shot of wintry wx, though upper pattern favors
more rain vs wintry mix as opposed to snow, with wedge in place, but
for now keeping it rain vs snow.

Temperatures will be seasonably cool Tuesday with wedge, then we
warm up Wed-Thu, with some cool down Fri-Sat.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 638 PM EST Saturday...

Significant impact to aviation operations in the 00z TAF period
from IFR to LIFR conditions from both ceilings, fog and heavier
rains, mtn obscuration as well as low-level wind shear.

With very few exceptions, most TAFs are presently IFR to LIFR.
LIFR fog is most common in the Piedmont (affecting Lynchburg
and Danville) as these areas have cleared of rain, while MVFR-
IFR visibilities in rain/fog more common across the rest of the
TAFs. Would expect fog to thin as heavier rains move in after
02z, but visbys still commonly 2-4 SM in moderate to at times
heavy rain overnight. Ceilings generally expected to be rather
stable LIFR/IFR. Strong winds aloft will also contribute to
areas of low-level wind shear tonight into early morning Sunday
as winds will be light to calm.

Likely to have continued moderate/heavy rain lingering into the
early morning hours, but a little bit of a break should allow
for more IFR to MVFR conditions by late morning. Next round of
rain and even some possible thunder toward Sunday afternoon.
Timing this next round of rain is low and will only leave VCSH
or a VFR -RA late in the TAF period. South winds increase to
6-12 kts Sunday.

Moderate confidence in ceilings. Low to moderate confidence in
visbys. High confidence in winds.

Extended Aviation Discussion...

Mainly MVFR ceilings and reduced visibilities will continue
through Sunday night. High pressure begins to build into the
region Monday and ceilings are expected to lift to VFR at most
locations, with some upslope low clouds still probable at
KBLF/KLWB.

A low level wedge will then develop by Tuesday as a
weak system scoots by to the south and helps low level moisture
return into Tuesday night. This may keep sub- VFR around wit
low ceilings again Tuesday/Tuesday night before some slow
improvement occurs as the wedge weakens on Wednesday.

&&

.HYDROLOGY...
As of 350 PM EST Saturday...

Flood watch remains in effect from this evening through Monday
morning for areas near the Blue Ridge and West.

The entire forecast area is expected to get 1-4 inches of rain
from Saturday through Monday, with the heaviest rain expected to
occur on Sunday. Streams across the entire service area are
expected to rise, with significant rises anticipated for
mountain streams. The headwaters of the Greenbrier River and
upper reaches of the James River will also receive contributions
from snowmelt. This will add to the flood potential.

At this time, the river basin which will likely be most effected
from snowmelt is the Greenbrier. Upwards of an inch of liquid
equivalent water is suspended within the snowpack. If this snow
melts at the same time as the occurrence of the heaviest rain,
then flooding will become likely along the Greenbrier River.
Confidence is increasing that minor to potentially moderate
flooding may occur during the Sunday to Monday time frame for
the Greenbrier River at Alderson.

Those living particularly along the Greenbrier River should
begin taking precautions. The river level at Alderson is already
half bank full from the previous rain event, which means it
will not take as long to reach flood stage if heavy rain occurs
upstream.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Monday morning for VAZ007-009>020-022>024-
     032>035.
NC...Flood Watch through Monday morning for NCZ001>003-018-019.
WV...Flood Watch through Monday morning for WVZ042>044-507-508.

&&

SYNOPSIS...JR
NEAR TERM...AL/JH/JR
SHORT TERM...KK/WP
LONG TERM...KK/WP
AVIATION...AL/JR
HYDROLOGY...KK/PM
Hazardous weather outlook, Feb 10, 9:05 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
905 PM EST Sat Feb 10 2018

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
120215-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
905 PM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-120215-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
905 PM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Tonight.

Widespread moderate to heavy rain at times could lead to localized
small stream and poor drainage flooding overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 10, 8:46 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
846 PM EST Sat Feb 10 2018

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-
110400-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-Floyd-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville,
Wilkesboro, Yadkinville, Galax, Floyd, Roanoke, Salem, Fincastle,
Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst,
Martinsville, Danville, Lynchburg, Appomattox, South Boston,
and Keysville
846 PM EST Sat Feb 10 2018

...Moderate to heavy rain along and east of the Blue Ridge...

A band of moderate rain with embedded heavier showers will
continue to track northeast across the region over the next couple
of hours. Added rainfall of around an inch could occur especially
near the Blue Ridge through 11 PM. Locally heavy downpours could
also result in ponding of water along area roadways along with
possible poor drainage flooding. Motorists should be alert for
poor visibility within the heavier rain and fog including areas of
ponding water on the road overnight.
Special weather statement, Feb 10, 10:45 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1045 PM EST Sat Feb 10 2018

VAZ033>035-044>047-110500-
Franklin-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-
Buckingham-
Including the cities of Rocky Mount, Bedford, Amherst, Danville,
Lynchburg, and Appomattox
1045 PM EST Sat Feb 10 2018

...Moderate to heavy rain to persist east of the Blue Ridge until
midnight...

A band of moderate rain with embedded heavier showers will
continue to track northeast across the region over the next hour
or two before exiting. Added rainfall of around an inch could
occur especially along and east of Highway 29 through midnight.
Locally heavy downpours may also result in ponding of water on
area roadways along with possible poor drainage flooding.
Motorists should be alert for reduced visibility within the rain
and fog over the next couple of hours.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:12 PM ESTAreal Flood AdvisoryRNKMercer, Summers6 hr
Feb 10, 7:38 PM ESTRiver Flood WarningRNKGreenbrier, Monroe, Summers46 hr
Feb 10, 9:57 PM ESTAreal Flood AdvisoryRNKGreenbrier, Monroe6 hr
Feb 11, 2:52 AM ESTAreal Flood WarningRNKMonroe6 hr
Feb 11, 5:29 AM ESTAreal Flood WarningRNKMercer, Summers6 hr
Feb 11, 8:50 AM ESTAreal Flood AdvisoryRNKMonroe, Summers4 hr
Feb 11, 11:31 AM ESTAreal Flood AdvisoryRNKMercer, Summers16 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.